Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
April 25, 2001

Daily Care

Question from Michigan, USA:

I am 16, have had type 1 diabetes for three years, and my hemoglobin A1c is 8%. My average sugar for breakfast, lunch, and bedtime is 140 mg/dl [7.8 mmol/L], which I'm content with, but it averages 240 mg/dl [13.3 mmol/L] at dinnertime, often going above 300 mg/dl [16.7 mmol/L]. I'm on three shots daily (significant amounts each time), and, if I increase the lunch time Humalog shot, I tend to run low around 3:00 pm. My doctor is not very supportive. He is willing to let me run high (and is satisfied with it) for fear of hypoglycemia. However, I'm very good at telling when I'm low and am willing to deal with a low once in a while in order to bring my dinner time sugars down and thus maintain better control. Any suggestions?

Answer:

You didn’t mention the other insulin. I’m certain you must be on some. Maybe the NPH and the Humalog are reaching a peak together. If you are on Ultralente, then that is less likely.

Maybe you need a touch of Humalog in the afternoon. Check your glucose and figure out how much a unit of H lowers your glucose without a meal. (50 mg/dl [2.7 mmol/L]is a good guess, but I have 16 year olds who go down 30 to 90 mg/dl [1.2 to 5 mmol/L] after a unit of H. You didn’t mention the dinner hour and maybe it is late enough that the insulins are not working; and then an afternoon dose of H might be most useful.

If you are willing to take more H, then I expect you can make it better. You can do better, so keep trying.

LD